Alert archive / Maine / Wind Advisories in 2018

Wind Advisory 1, NWS Caribou, ME

January 22, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 22, 2018, 2:42 PM EST for Hancock County, Washington County, Maine. It took effect at Jan 23, 2018, 11:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2018, 2:42 PM EST (19:42 UTC)
In effect from
Jan 23, 2018, 11:00 AM EST
Expired
Jan 23, 2018, 9:24 PM EST
In force
10 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS71 KCAR 221942
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
242 PM EST Mon Jan 22 2018

MEZ029-030-230345-
/O.NEW.KCAR.WI.Y.0001.180123T1600Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
242 PM EST Mon Jan 22 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EST TUESDAY...

The National Weather Service in Caribou has issued a Wind
Advisory, which is in effect from 11 AM to 11 PM EST Tuesday.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Tuesday afternoon into Tuesday evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Bloomer
6 follow-up statements
996 
WWUS71 KCAR 222323
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
623 PM EST Mon Jan 22 2018

MEZ029-030-230730-
/O.CON.KCAR.WI.Y.0001.180123T1600Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
623 PM EST Mon Jan 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EST
TUESDAY...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Tuesday afternoon into Tuesday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

CB
234 
WWUS71 KCAR 230214
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
914 PM EST Mon Jan 22 2018

MEZ029-030-231015-
/O.CON.KCAR.WI.Y.0001.180123T1600Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
914 PM EST Mon Jan 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EST
TUESDAY...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Tuesday afternoon into Tuesday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CB
947 
WWUS71 KCAR 230756
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
256 AM EST Tue Jan 23 2018

MEZ029-030-231600-
/O.CON.KCAR.WI.Y.0001.180123T1600Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
256 AM EST Tue Jan 23 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM EST THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...This afternoon into This evening.

* IMPACTS...Strong winds may blow down tree limbs and a few 
  trees. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
897 
WWUS71 KCAR 232002
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
302 PM EST Tue Jan 23 2018

MEZ029-030-240400-
/O.CON.KCAR.WI.Y.0001.000000T0000Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
302 PM EST Tue Jan 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WINDS...Southwest 30 to 40 mph with gusts up to 50 mph.

* TIMING...This afternoon into This evening.

* IMPACTS...Strong winds may blow down tree limbs and a few 
  trees. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
738 
WWUS71 KCAR 232320
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
620 PM EST Tue Jan 23 2018

MEZ029-030-240400-
/O.CON.KCAR.WI.Y.0001.000000T0000Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
620 PM EST Tue Jan 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WINDS...Southwest 30 to 40 mph with gusts up to 50 mph.

* TIMING...Through this evening. 

* IMPACTS...Strong winds may blow down tree limbs and a few 
  trees. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CB
316 
WWUS71 KCAR 240224
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
924 PM EST Tue Jan 23 2018

MEZ029-030-240330-
/O.CAN.KCAR.WI.Y.0001.000000T0000Z-180124T0400Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
924 PM EST Tue Jan 23 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Caribou has cancelled the Wind
Advisory.

The wind will continue to slowly diminish across the region late
this evening. A few wind gusts to around 35 mph are still possible,
but the strongest wind has already passed through the region.  

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 22, 2:35 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 22, 2:35 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
235 PM EST Mon Jan 22 2018

.SYNOPSIS...
Low pressure will approach from the southwest tonight. The low will
track west of our region on Tuesday as a weak secondary low forms in
northern Maine. Low pressure will lift to our north Tuesday night
into Wednesday as high pressure builds in from central Canada.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
High pressure will be to our north this evening as low pressure
approaching from the southwest pushes a warm front into the
area. Moisture running east along this front will spread snow
across the region beginning in the west early this evening then
pushing east across the rest of the area later tonight. As the
storm system lifts to our west Tuesday morning warmer air will
change precipitation over to sleet, freezing rain then plain
rain from south to north. By midday precipitation should be over
to all rain in southern areas and sleet and freezing rain
across the north, except still snow over the far north. Model
guidance has been consistent in showing a weak secondary low
forming over the north central part of our region Tuesday
afternoon. The position of this low may maintain a north to
northeast surface flow across northern and northwestern
Aroostook county keeping freezing temps there. Warming aloft may
change precip over to sleet and freezing rain, but a change to
plain rain may be confined to areas from east central Aroostook
County on south. Heavy rain Downeast Tuesday afternoon combined
with snow melt may result in rises on rivers and the risk of
ice movement and some flooding. Also, a strong low level jet
may produce a period of high winds Downeast Tuesday afternoon. A
dry intrusion will end precipitation across the area Tuesday
evening. However, a trailing upper level shortwave trough will
likely produce some occasional snow across the far north
overnight Tuesday night as cold air returns behind the low.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Intensifying low pressure will lift northeast of Maine
Wednesday and across New Foundland/Labrador Wednesday night.
Across northern areas Wednesday, expect mainly cloudy skies and
lingering snow showers, with decreasing clouds across central
and down east. A fairly tight pressure gradient will be in place
behind the intensifying low on Wednesday resulting in gusty
northwest winds across the region. High pressure will build
toward the region Wednesday night through Thursday. Expect
mainly clear to partly cloudy skies across the region Wednesday
night and partly to mostly sunny skies on Thursday. Temperatures
will be above normal Wednesday and then fall back to below
normal levels on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Expect fair and dry weather conditions Thursday night through
Friday as high pressure slides across the region. The high will
move off shore of the east coast Friday night and Saturday. A
warm front is expected to approach from the west Friday night
and cross the region on Saturday. A cold front will approach
Saturday night and cross the region on Sunday, with the chance
for snow/rain showers Saturday night and Sunday. High pressure
will build toward the region on Monday. Temperatures will be
below normal on Friday and then above normal through the weekend
and into early next week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Conditions will drop to MVFR then IFR this evening
as snow spreads in. LIFR conditions are then expected from late
tonight through Tuesday in snow and mixed precipitation.
Conditions should improve to MVFR Downeast Tuesday evening but
will likely remain IFR across the north.

SHORT TERM: Lingering snow showers behind intensifying low
pressure will persist across far northern areas Wednesday with
potential for periods of MVFR/IFR, with VFR expected toward
KBGR/KBHB. Gusty northwest winds are expected on Wednesday
behind the low. VFR conditions are then expected across the
entire region Wednesday night through Friday.

&&

.MARINE...
NEAR TERM: A gale warning is up from late Tuesday into Tuesday
evening for winds gusting over 40 kt. Seas will build up to 16
ft in response to the strong south winds.

SHORT TERM: Small craft advisory level conditions will likely
persist through much of the mid to late week period.

&&

.HYDROLOGY...
Precipitation QPF across Downeast is expected to approach 1.5
inches by Tuesday night with most of this being in the form of
rain. The combination of rainfall and snowmelt will result in
rises on rivers and streams, especially Tuesday afternoon into
Wednesday. Ice jams are in place on the Piscataquis and
Pleasant Rivers as well as on the Kenduskeag Stream. There is
concern that these ice jams could break up and move with the
warmer temps and rainfall. This could lead to water backing up
behind the jams leading to the possibility of flooding.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 10 PM this evening to 1 AM EST
     Wednesday for MEZ001-002.
     Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Tuesday for MEZ003>006-010-011-031-032.
     Flood Watch from Tuesday morning through late Tuesday night
     for MEZ011-015>017-029>032.
     Winter Weather Advisory from 10 PM this evening to 9 AM EST
     Tuesday for MEZ015>017-029-030.
     Wind Advisory from 11 AM to 11 PM EST Tuesday for MEZ029-030.
MARINE...Gale Warning from noon Tuesday to midnight EST Tuesday night
     for ANZ050>052.

&&

Near Term...Bloomer
Short Term...Duda
Long Term...Duda
Aviation...Bloomer/Duda
Marine...Bloomer/Duda
Hydrology...Bloomer
Hazardous weather outlook, Jan 22, 2:37 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
237 PM EST Mon Jan 22 2018

MEZ003>006-010-231945-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST TUESDAY...

This Hazardous Weather Outlook is for East Central Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-231945-
Southern Penobscot-Interior Hancock-Central Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-231945-
Northwest Aroostook-Northeast Aroostook-
237 PM EST Mon Jan 22 2018

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-231945-
Coastal Hancock-Coastal Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EST TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-031-032-231945-
Central Penobscot-Southern Piscataquis-Northern Washington-
237 PM EST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine and North Central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
237 PM EST Mon Jan 22 2018

...GALE WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EST TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:54 AM ESTGale WarningCAR43 hr
Jan 22, 2:56 AM ESTWinter Storm WarningCARAroostook48 hr
Jan 22, 2:56 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington41 hr

Nearby

Wind Advisories in Maine, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.